Dense Fog, Alexander
- When
- May 3, 12:00 AM CST to 6:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
A weak ridge of high pressure extended from Illinois and Indiana southward across the Tennessee Valley. The combination of wet ground, calm winds, and clear skies produced areas of dense fog.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A weak ridge of high pressure extended from Illinois and Indiana southward across the Tennessee Valley. The combination of wet ground, calm winds, and clear skies produced areas of dense fog. Visibility was reduced to one-quarter mile or less at many locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 2, 11:40 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1240 AM CDT MON MAY 3 2010
.UPDATE...
UPDATED AVIATION SECTION FOR 06Z TAF PACKAGE ISSUANCE. NO CHANGES
TO DISCUSSION.
&&
.DISCUSSION...
MAIN CONCERNS FOR THIS FORECAST ARE THE FATE OF THE FLOOD
WATCH...POP POTENTIAL MONDAY NIGHT...AND FRONTAL/CONVECTIVE TIMING
FOR LATE WEEK SYSTEM.
LATEST RADAR TRENDS INDICATE THAT THE BACK EDGE OF SHOWERS IS NOW
CONFINED TO THE AREA ALONG AND EAST OF THE LAKES IN WEST
KENTUCKY...AND EAST OF THE WABASH RIVER. HAVE WHITTLED POPS DOWN TO
JUST THOSE AREAS THROUGH THE REMAINDER OF THE AFTERNOON...AND THIS
EVENING. GUIDANCE IS PRETTY ADAMANT THAT PRECIPITATION WILL BE EAST
OF THE AREA BY 06Z...SO REMOVED THE POP FOR THE OVERNIGHT HOURS.
AS FOR THE FLASH FLOOD WATCH...WILL ONLY KEEP IT GOING WHERE
FLW/S ARE ONGOING...WHICH IS THE LAKES AND SOUTHERN PENNYRILE
REGION OF WEST KENTUCKY. ELSEWHERE IT WILL DIE AT 21Z. SHOULD HAVE
ALSO ENDED THE REMAINDER WATCH AT 06Z...BUT IT WONT HURT ANYTHING
TO KEEP IT GOING TIL THE ORIGINAL END TIME OF 09Z.
ALTHOUGH SUBSTANTIALLY DRIER AIR IS JUST WEST OF THE AREA...THERE
WILL BE LITTLE IN THE WAY OF DRY ADVECTION THROUGH OUR AREA...SO
INCREASED DEWPOINTS AND LOWS A BIT TONIGHT. THE 12Z NAM AND GFS
EACH BRING A WEAK FRONT THROUGH THE AREA LATE MONDAY AND MONDAY
EVENING. CONFINED POPS TO THE EXTREME NORTHWEST LATE MONDAY
AFTERNOON...AND THE NORTHERN HALF OF THE AREA MONDAY EVENING. POPS
WILL BE 30 OR LESS. THE QUICK APPROACH OF THIS FRONT/TROUGH LENDS
CONFIDENCE TO HOLDING THE SURFACE MOISTURE UP ACROSS OUR AREA
TONIGHT AND MONDAY.
THE FRONT WASHES OUT QUICKLY...LEAVING SURFACE HIGH PRESSURE IN
CONTROL FOR TUESDAY AND WEDNESDAY. A SLIGHT WARMING TREND IS
FORECAST FROM MONDAY THROUGH THURSDAY.
FOR THE EXTENDED FORECAST...GENERALLY FOLLOWED THE ECMWF FOR THE
COLD FRONT MOVING THROUGH THE AREA LATE FRIDAY AND FRIDAY NIGHT.
WITH FAST ZONAL FLOW ALOFT IN THE MID AND UPPER LEVELS...A DECENT
CAP WILL BE IN PLACE...WHICH SHOULD SUPPRESS CONVECTION EXCEPT WITH
THE FRONT. NOT SURE HOW RICH THE MOISTURE WILL BE AHEAD OF IT...BUT
WOULD NOT RULE OUT SEVERE WEATHER WITH THIS SYSTEM AT THIS TIME.
AS THE WARM FRONT BECOMES WELL DEFINED JUST NORTH OF THE AREA
THURSDAY NIGHT...DECIDED TO THROW IN A SMALL CHANCE OF CONVECTION
MAINLY IN THE NORTH. HOWEVER...THE BEST CHANCE WILL BE LATE FRIDAY
AFTERNOON AND INTO THE EVENING WITH THE COLD FRONT.
THE WEEKEND LOOKS TO BE DRY...BUT COOLER.
&&
.AVIATION...
CLEARING SKIES AND LIGHT WINDS OVERNIGHT WILL LIKELY LEAD TO MVFR
FOG BETWEEN 07Z AND 13Z. VFR CONDITIONS EXPECTED AFTER 13Z WITH
SOUTHWEST WINDS AT 5 TO 12 KTS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CALDWELL-
CALLOWAY-CHRISTIAN-HOPKINS-LYON-MARSHALL-MUHLENBERG-TODD-
TRIGG.
MO...NONE.
IL...NONE.
IN...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1145 PM CDT SUN MAY 2 2010 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-031000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1145 PM CDT SUN MAY 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT SIGNIFICANT RESIDUAL FLOODING WILL CONTINUE TONIGHT OVER PORTIONS OF THE THE PURCHASE AREA AND SOUTHERN PENNYRILE REGION OF WEST KENTUCKY. PLEASE REFER TO THE FLOOD WARNINGS AND THE FLASH FLOOD WATCH FOR DETAILS. SIGNIFICANT RIVER FLOODING CONTINUES ON THE GREEN RIVER AT PARADISE. IN ADDITION...MINOR FLOODING CONTINUES ON THE MISSISSIPPI RIVER AT CAPE GIRARDEAU AND THEBES. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SIGNIFICANT RIVER FLOODING IS EXPECTED TO CONTINUE ON THE GREEN RIVER AT PARADISE. MINOR FLOODING SHOULD DIMINISH ON THE MISSISSIPPI RIVER AT CAPE GIRARDEAU AND THEBES BY THE MIDDLE OF THE WEEK. HOWEVER...MINOR MINOR FLOODING IS FORECAST TO DEVELOP ON SEVERAL POINTS ON THE OHIO RIVER DURING THE WEEK. PLEASE REFER TO THE LATEST RIVER FORECASTS...WARNINGS AND STATEMENTS FOR ADDITIONAL DETAILS REGARDING THE RIVER FLOODING. A SMALL CHANCE FOR THUNDERSTORMS IS FORECAST IN THE NORTHERN HALF OF THE REGION FOR LATE MONDAY AND MONDAY NIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED. A CHANCE OF THUNDERSTORMS IS ALSO FORECAST FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT. AT THIS TIME...SEVERE STORMS CANNOT BE COMPLETELY RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
19 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229879, 229880, 229881, 229882, 229883, 229884, 229885, 229886, 229887, 229888, 229889, 229890, 229891, 229892, 229893, 229894, 229895, 229896, 229897.